Oklahoma, 2015Wildfire in Oklahoma, January 18, 2015
January 18, 2015 · NWS OUN · 1 event in 1 county or zone
A weak surface trough and wind shift moved slowly southward across the Central Plains during the afternoon hours of the 18th. Ahead of this front, winds veered significantly, and as mixing took place during the day, stronger winds aloft mixed down to the surface.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface trough and wind shift moved slowly southward across the Central Plains during the afternoon hours of the 18th. Ahead of this front, winds veered significantly, and as mixing took place during the day, stronger winds aloft mixed down to the surface. With strong southwesterly winds, and unseasonable warmth and dryness, conditions were primed for wildfires. Two of the more significant fires occurred in Logan county near the town of Guthrie. Several structures were damaged or destroyed, and interstate 35 had to be shut down for a time as dense smoke was making travel dangerous.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 18, 11:20 AM CST, 40 minutes earlier.
Area forecast discussion, Jan 18, 11:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1120 AM CST SUN JAN 18 2015
.AVIATION...
18Z TAFS... VFR CONDITIONS WITH A COLD FRONT SHIFTING WINDS LATER
THIS AFTERNOON AND TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 1014 AM CST SUN JAN 18 2015/
DISCUSSION...
STRONGER WINDS BY LATE MORNING INTO THE AFTERNOON WILL SHIFT
FROM NORTHWEST OKLAHOMA INTO CENTRAL PARTS OF THE STATE.
HRRR/NAM12 9H WINDS ARE EXPECTED TO BE AROUND 40KT FROM EARLY TO
MID AFTERNOON. A LITTLE UNCERTAIN IF SUCH WINDS WILL MIX AS LOWER
PART OF 12Z OUN SOUNDING WILL WARM. THEREFORE...WILL LEAVE MIXING
HEIGHTS IN CENTRAL OKLAHOMA AROUND 1500-1750 FT FOR THIS
AFTERNOON. NO CHANGES PLANNED FOR RED FLAG WARNING.
PREV DISCUSSION... /ISSUED 514 AM CST SUN JAN 18 2015/
AVIATION...
VFR CONDITIONS WILL PERSIST. GUSTY SOUTHWEST WINDS ARE EXPECTED
THIS AFTERNOON.
PREV DISCUSSION... /ISSUED 407 AM CST SUN JAN 18 2015/
DISCUSSION...
PRIMARY ISSUE IN THE SHORT TERM IS FIRE WEATHER CONCERNS. WARMER
TEMPERATURES AND LOWER RH ARE EXPECTED TODAY WITH DOWNSLOPE
COMPONENT TO THE WIND. HAVE UPGRADED MOST OF THE FIRE WEATHER
WATCH TO RED FLAG WARNING AND EXPANDED THE WARNING FARTHER EAST
IN THE AREAS WHERE WE ARE FORECASTING SOMEWHAT HIGHER WINDS.
TOMORROW WILL STILL BE WARM BUT EXPECT HIGHER HUMIDITY AND LIGHTER
WINDS.
ECMWF AND NOW 06Z GFS ARE DEVELOPING LIGHT QPF IN NORTHERN
OKLAHOMA ON TUESDAY AS A SHORTWAVE TROF MOVES SOUTHEAST THROUGH
THE CENTRAL PLAINS TOWARD THE MISSISSIPPI VALLEY. RIGHT NOW WILL
KEEP POPS OUT OF THE FORECAST AS THIS SIGNAL HAS NOT BEEN TOO
STRONG AND THIS PRECIP IS WELL BEHIND A SURFACE FRONT... BUT WILL
TAKE ANOTHER LOOK WITH THE NEXT COUPLE OF PACKAGES TO SEE IF SOME
LOW POPS WILL NEED TO BE ADDED. THE NEXT SYSTEM ON WEDNESDAY NIGHT
AND THURSDAY STILL LOOKS LIKE OUR FORECAST AREA MAY BE AT THE
NORTHERN EDGE OF WHAT COULD BE A WIDESPREAD PRECIPITATION EVENT
FARTHER SOUTH IN TEXAS. HAVE KEPT 20/30 POPS IN THE FORECAST AND IT
STILL LOOKS LIKE AMOUNTS FOR OUR AREA WILL BE RELATIVELY LIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 68 39 66 39 / 0 0 0 0
HOBART OK 69 37 67 38 / 0 0 0 0
WICHITA FALLS TX 69 38 67 39 / 0 0 0 0
GAGE OK 69 31 69 34 / 0 0 0 10
PONCA CITY OK 68 34 65 36 / 0 0 0 0
DURANT OK 67 41 67 41 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR OKZ011>040-042-
044.
TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR TXZ083>088.
&&
06/25/25Hazardous weather outlook, Jan 18, 11:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST SUN JAN 18 2015
OKZ004>048-050>052-TXZ083>090-191100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST SUN JAN 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
.FIRE WEATHER...
VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED THIS AFTERNOON. FIRES
THAT START WILL SPREAD RAPIDLY AND WILL BE DIFFICULT TO CONTAIN.
BURNING IS STRONGLY DISCOURAGED. CONTACT YOUR LOCAL FIRE OR LAW
ENFORCEMENT AUTHORITY IF YOU SEE SMOKE OR FLAMES AND SUSPECT A WILDFIRE.
CONDITIONS SHOULD IMPROVE THIS EVENING...AS WINDS AND TEMPERATURES DECREASE.
.WIND...
A STRONG...GUSTY SOUTHWEST WIND CAN BE EXPECTED THIS AFTERNOON. WIND GUSTS
MAY EXCEED 40 MPH ACROSS SOUTHWEST AND CENTRAL OKLAHOMA. THE WIND WILL
DIMINISH LATE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
.WINTER WEATHER...
A CHANCE OF LIGHT RAIN AND SNOW WILL RETURN LATE WEDNESDAY INTO
THURSDAY...AS COLDER AIR MOVES INTO THE SOUTHERN PLAINS AHEAD OF A
FAST MOVING STORM SYSTEM. AT THIS TIME...MOST OF THE PRECIPITATION
LOOKS TO REMAIN LIQUID...BUT SOME SNOW MAY MIX IN WEDNESDAY NIGHT
INTO THURSDAY MORNING.
GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
Wildfire, Logan
- When
- January 18, 12:00 PM CST to 5:30 PM CST
- Where
- Logan forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Two wildfires occurred near the town of Meridian in Logan county. The source of the fires remains unknown. With very dry, breezy and mild conditions, the fires spread rapidly, consuming around 1500 acres before they were contained. The fires were responsible for destroying one home, and damaging several barns and outbuildings in rural portions of Logan county. In addition, the fire forced Oklahoma Highway Patrol to close a section of interstate 35 for several hours, as smoke was resulting in dangerous driving conditions. No injuries were reported.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 18, 20153 deaths · 100 injured · 13 events
- Winter Weather in New Jersey, January 18, 20152 deaths · 32 injured · 10 events
- Winter Weather in Maryland, January 18, 20152 deaths · 9 injured · 6 events
- Winter Storm and Winter Weather in Vermont, January 18 to 19, 20152 deaths · $215,000 · 12 events
- Winter Weather in Connecticut, January 18, 20151 death · 8 events
- Winter Weather in Massachusetts, January 18, 20151 injured · $220,000 · 8 events
- Tornado in Washington, January 18, 2015EF1 · 1 event
- Flooding and Winter Weather in New York, January 18, 201515 events
- Flood and Winter Weather in New Jersey, January 18, 201510 events
- Winter Weather in New York, January 18 to 19, 20159 events
- Flooding and Heavy Rain in New Jersey, January 18 to 20, 20155 events
- Winter Weather in Vermont, January 18 to 19, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554298.